Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at May 31, 2016, 12:13 AM CDT for Crawford County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2016, 12:13 AM CDT (05:13 UTC)
- Expired
- May 31, 2016, 1:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Des Moines, IA
County Crawford County, IA
The radar
The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted.
765 WWUS83 KDMX 310513 SPSDMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1213 AM CDT TUE MAY 31 2016 IAZ044-310615- CRAWFORD IA- 1213 AM CDT TUE MAY 31 2016 ...UP TO NICKEL HAIL POSSIBLE IN CRAWFORD COUNTY... AT 1213 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DENISON...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DENISON...SCHLESWIG...DOW CITY...DELOIT...ARION AND DENISON MUNICIPAL AIRPORT. LAT...LON 4190 9545 4190 9552 4218 9551 4216 9526 TIME...MOT...LOC 0513Z 199DEG 21KT 4194 9547 $$ COGIL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 30, 6:45 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, May 30, 6:45 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT MON MAY 30 2016 .SHORT TERM.../Tonight/ Issued at 308 PM CDT Mon May 30 2016 Main challenges will be convection and minimum temperatures. Warm air advection and instability along the boundary will support another scattered showers/thunderstorms developing over southwest/ west central/north central Iowa moving northeast with time. This afternoon/evening there is a potential for some isolated stronger storms with main threat being strong winds and hail. Though continuing to monitor the potential for funnel clouds/ brief touchdowns along the receding warm front...LCLs remain rather high. SPC HRRR and 12 NAM support activity along warm weak front to move northeast with the warm air this evening...leaving most of central Iowa with lesser chances for thunderstorms by mid evening. Approaching cool front will activate overnight mainly late over west and northwest Iowa...providing another trigger to fire storms after midnight which should then move into the forecast area toward 12z... and mainly west of I35. Lows tonight will be quite mild and in the mid 60s again east of the boundary with slightly cooler readings over the northwest/north as precipitation cools the boundary layer. .LONG TERM.../Tuesday through Monday/ Issued at 308 PM CDT Mon May 30 2016 The long term period will be characterized by near to above normal temperatures...as well as unsettled weather with multiple opportunities for precip. The most significant precip will be on Tuesday...with a marginal risk for severe wx. At onset an area of SHRA/TSRA will be sliding across the western CWA in conjunction with a surface boundary moving eastward...being driven by a shortwave departing the South Dakota and Nebraska region. Parent upper-level low / PV anomaly will remain to the NW of the CWA...centered across northern and northeastern North Dakota. Models have slowed the eastward advance of the boundary and precip during the day on Tuesday...and thus have adjusted the forecast accordingly. 12Z NAM is a little faster than the 12Z GFS and 00Z ECMWF...and have leaned toward a 12Z GFS / 00Z ECMWF blend. SHRA/TSRA across much of the CWA looks pretty assured on Tuesday...with the main question being severe wx potential. Attm expecting a marginal risk of severe wx. By midday onward...the air mass along and ahead of the boundary will be characterized by increasing low-level winds...sufficient instability with MUCAPES of 1500 to 2000+ J/kg...little if any CIN...steep low-level lapse rates and some directional shear in the low and mid levels...with the best shear lagging the boundary. Parameters will be enough to support a marginal damaging wind threat along with marginal hail. Although some locally brief heavy rain is possible...am not overly concerned about flooding potential. Svr threat will diminish overnight with the loss of daytime heating as well as with the eastward progression of the boundary. High pressure fills in behind the departing frontal system on Wednesday. Upper-air cyclonic flow will dominate the CWA with the upper-level low to the north...however with moisture lacking do not expect precip...only clouds especially across the northern CWA. Attention then turns to precip chances on Thursday evening/night. Strong theta-e advection on the back side of the departing surface high will bring SHRA/TSRA chances initially to the far western and northwestern CWA...then overspreading the northern CWA on Friday and continuing into Saturday due to dynamic forcing from another shortwave / PV anomaly diving southeast in the upper- level flow. Shortwave quickly departs eastward Saturday afternoon...however cyclonic flow will again dominate into Sunday with multiple impulses rotating around the upper-level low to the northeast. Thus have carried slight chance POPs during the day on Sunday. Models have the coolest 850 mb temps of the long term period across the northeastern CWA on Sunday with GFS values of 8-10F. Slight recovery is progged for Tuesday. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 641 PM CDT Mon May 30 2016 Thunderstorm chances this evening then again during the day on Tuesday will be the concerns for the period. This evening gusty winds will be possible in vicinity of any storms. Tuesday thunderstorms will become more widespread especially by the afternoon hours. Potential for some local MVFR cigs this evening. More widespread MVFR cigs Tuesday afternoon. && .DMX Watches/Warnings/Advisories... None. && SHORT TERM...REV LONG TERM...Zogg AVIATION...Donavon
Hazardous weather outlook, May 30, 3:26 PM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT MON MAY 30 2016 IAZ004>007-015>017-023>027-033>037-044>047-057-058-070-312030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- CASS- 326 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE FROM ALGONA TO AMES...WITH HAIL AND GUSTY WINDS THE PRIMARY THREATS. FOR TONIGHT...THUNDERSTORMS WILL BECOME MORE NUMEROUS WITH A MARGINAL THREAT OF SEVERE WEATHER. THE MAIN THREATS WILL AGAIN BE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL. THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD. IAZ028-038-039-048>050-059>062-071>075-081>086-092>097-312030- BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER- POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 326 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...WITH ISOLATED STORMS POSSIBLE TONIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER MAINLY WEST OF A LINE FROM AMES TO OTTUMWA...WITH HAIL AND GUSTY WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY WITH A MARGINAL THREAT OF SEVERE WEATHER...MAINLY FROM GUSTY WINDS AND HAIL. THE THREAT OF THUNDERSTORMS WILL RETURN AGAIN FROM THURSDAY NIGHT INTO SATURDAY...WITH THE THREAT OF SEVERE WEATHER LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE POTENTIAL FOR SPOTTER ACTIVATION IS LOW THROUGH THE PERIOD. ZOGG
In the hours before
Local storm report, May 30, 7:38 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL MASON CITY 43.15N 93.20W
05/30/2016 E1.00 INCH CERRO GORDO IA TRAINED SPOTTER
&&
RDLocal storm report, May 30, 7:44 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 SSW WILLIAMS 42.43N 93.58W
05/30/2016 E1.00 INCH HAMILTON IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS HAIL UP TO QUARTER
SIZE BLANKETED THE GROUND, SOME DAMAGE TO
LEAVES AND VEGETATION. DELAYED REPORT. TIME
ESTIMATED FROM RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 30, 7:46 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 5 SSE BLAIRSBURG 42.42N 93.60W
05/30/2016 E1.00 INCH HAMILTON IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA TO QUARTER SIZED
HAIL COVERED THE GROUND. DELAYED REPORT.
TIME ESTIMATED FROM RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 30, 9:18 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 6 W MINBURN 41.76N 94.15W
05/30/2016 DALLAS IA FIRE DEPT/RESCUE
POWERLINES DOWN NEAR THE 19000 AREA OF H AVE
WEST OF MINBURN. TIME ESTIMATED FROM RADAR.
&&
RDSpecial weather statement, May 31, 12:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1213 AM CDT TUE MAY 31 2016 IAZ044-310615- CRAWFORD IA- 1213 AM CDT TUE MAY 31 2016 ...UP TO NICKEL HAIL POSSIBLE IN CRAWFORD COUNTY... AT 1213 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DENISON...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DENISON...SCHLESWIG...DOW CITY...DELOIT...ARION AND DENISON MUNICIPAL AIRPORT. LAT...LON 4190 9545 4190 9552 4218 9551 4216 9526 TIME...MOT...LOC 0513Z 199DEG 21KT 4194 9547 COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 25 min |
| May 31, 1:27 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 18 min |
Nearby
Special Weather Statements in Iowa, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.